Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 143, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2008, 5:18 PM CDT for 4 counties in South Dakota. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2008, 5:18 PM CDT (22:18 UTC)
- Expired
- Jun 20, 2008, 6:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Brookings County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD
The radar
The Sioux Falls radar (KFSD), 76 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 5:25 PM CDT | HAIL 0.75 | 1 S Arlington, SD | |
| Jun 20, 5:35 PM CDT | HAIL 0.75 | 4 S Volga, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 2095 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 202218
SVRFSD
SDC011-077-079-097-202300-
/O.NEW.KFSD.SV.W.0143.080620T2218Z-080620T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
518 PM CDT FRI JUN 20 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA
SOUTHERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA
NORTHERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA
NORTHEASTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA
* UNTIL 600 PM CDT
* AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 3 MILES SOUTH OF HETLAND...OR 22 MILES WEST OF
BROOKINGS...MOVING SOUTHEAST AT 27 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ARLINGTON AROUND 525 PM CDT...
RAMONA AROUND 530 PM CDT...
SINAI AROUND 540 PM CDT...
VOLGA AROUND 545 PM CDT...
NUNDA AROUND 550 PM CDT...
BROOKINGS AROUND 600 PM CDT...
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4430 9665 4419 9683 4419 9689 4416 9689
4399 9716 4433 9769 4445 9728
TIME...MOT...LOC 2218Z 297DEG 24KT 4432 9722
$$
MJF3 follow-up statements
000
WWUS53 KFSD 202230
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 PM CDT FRI JUN 20 2008
SDC011-077-079-097-202300-
/O.CON.KFSD.SV.W.0143.000000T0000Z-080620T2300Z/
MINER SD-LAKE SD-KINGSBURY SD-BROOKINGS SD-
529 PM CDT FRI JUN 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN BROOKINGS...SOUTHERN KINGSBURY...NORTHERN LAKE AND
NORTHEASTERN MINER COUNTIES...
AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8
MILES WEST OF BROOKINGS TO 29 MILES NORTHWEST OF MADISON...MOVING
SOUTHEAST AT 33 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
SINAI AROUND 535 PM CDT...
BROOKINGS...OLDHAM AROUND 540 PM CDT...
NUNDA AROUND 555 PM CDT...
RAMONA AROUND 600 PM CDT...
THIS STORM HAS A HISTORY OF PRODUCING PENNY TO NICKEL SIZED HAIL. GO
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4430 9665 4419 9683 4419 9689 4416 9689
4399 9716 4433 9769 4445 9728
TIME...MOT...LOC 2229Z 307DEG 28KT 4429 9692 4427 9753
$$
MJF000
WWUS53 KFSD 202249
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
549 PM CDT FRI JUN 20 2008
SDC077-097-202259-
/O.CAN.KFSD.SV.W.0143.000000T0000Z-080620T2300Z/
MINER SD-KINGSBURY SD-
549 PM CDT FRI JUN 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KINGSBURY AND
NORTHEASTERN MINER COUNTIES IS CANCELLED...
LAT...LON 4430 9665 4420 9684 4419 9685 4419 9689
4416 9689 4414 9697 4429 9713 4432 9689
TIME...MOT...LOC 2249Z 307DEG 28KT 4420 9681
$$
SDC011-079-202300-
/O.CON.KFSD.SV.W.0143.000000T0000Z-080620T2300Z/
LAKE SD-BROOKINGS SD-
549 PM CDT FRI JUN 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN BROOKINGS AND NORTHEASTERN LAKE COUNTIES...
AT 549 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTHWEST
OF BROOKINGS...MOVING SOUTHEAST AT 32 MPH.
THIS STORM HAS A HISTORY OF PENNY TO NICKEL SIZED HAIL. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4430 9665 4420 9684 4419 9685 4419 9689
4416 9689 4414 9697 4429 9713 4432 9689
TIME...MOT...LOC 2249Z 307DEG 28KT 4420 9681
$$
MJF000
WWUS53 KFSD 202258
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
558 PM CDT FRI JUN 20 2008
SDC011-079-202308-
/O.EXP.KFSD.SV.W.0143.000000T0000Z-080620T2300Z/
LAKE SD-BROOKINGS SD-
558 PM CDT FRI JUN 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BROOKINGS AND
NORTHEASTERN LAKE COUNTIES WILL EXPIRE AT 600 PM CDT...
THE STRONGEST PART OF THE STORM HAS MOVED OFF TO THE EAST AND
SOUTHEAST.
LAT...LON 4430 9665 4420 9684 4419 9685 4419 9689
4416 9689 4414 9697 4429 9713 4432 9689
TIME...MOT...LOC 2258Z 307DEG 28KT 4415 9674
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:20 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 20, 3:20 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT FRI JUN 20 2008 .DISCUSSION... SCT TSTMS DVLPG AS EXPECTD OVER AREA THIS AFTN. CONVERGENCE AND MOISTR NOT AS GREAT AS YESTY...WELL NOT AS LOCALIZED ANYWAY...AND STORMS IN GNRL SHUDNT BE QUITE AS STG...BUT APPRNTLY COOLR TEMPS ALF HAVE ALREADY LEAD TO SVRL HAIL REPORTS. THESE SHUD PERSIST INTO ERY EVE THO THEY SHUD DISAPPR RATHER QUICKLY FROM THE NW...WHILE PERSISTG TO ARND MIDNGT FAR SE. TEMPS TNGT LOOK CLOSE TO GUIDNCE. SAT SHUD SEE A REPEAT PRBLY ON A LTL ERYR TIME SCALE AS WEAK FNTL BOUNDRY MOVES SWD/SEWD OVER FCST AREA. THESE STORMS SHUD BE MORE CONCNTRATD IN SERN HALF OF FCST AREA, IN ANY EVENT AM NOT GOING WITH THE NO GNRL THUNDER AREA ON CURNT DAY 2 OUTLOOK...AND IN FACT WE MAY BE DEALING AGN WITH SOME FAIRLY EASY HAILERS WITH COOL TEMPS ALF AND HALF DECENT HEATG. SUN AND SUN NGT SHUD SEE DRY WX...AND IN FACT AM INCLINES TO GO WITH SLWR GFS AND KEEP THE DRY THRU MON DAYTIME...FOR NOW PLAN TO JUST LEAVE IN A SLGT CHC SWRN CRNR FOR MON AFTN. EVEN THO NAM IS QUICKER IN BRINGNG UPR SUPPRT IN...DO NOT THINK MOISTR WILL INCRS QUICKLY ENUF TO GET MUCH TILL MON NGT. TUE THRU FRI EXTENDED PD A CRAPSHOOT WITH UPPER RDG TRYING TO BUILD NWD FROM SRN ROCKIES AND SRN PLAINS...WHILE HARD TO TIME SHRTWVS CLIMB OVER RDG AND FEED ON SLWLY INCRG MOISTR. WILL KEEP HALF DECENT POPS FOR MON NGT THRU TUE NGT IN START OF WAS PATTRN...LEAVE WED DRY WITH NOT TOO MUCH SUPPORT...AND GO WITH THE LOW CHC GUIDNCE POP MENTNS FOR THU AND FRI. TEMPS MEANWHILE WILL BE TRYING TO WARM BUT TILL WE CAN GET RDG TO BUILD MORE STGLY WE ARE STILL NOT GONNA SEE THE LIKES OF 90. && .AVIATION... MAINLY VFR CONDITIONS EXPECTED THROUGH THE PERIOD. HOWEVER...AFTERNOON HEATING AND PASSING UPPER LEVEL DISTURBANCE WILL TRIGGER SCATTERED THUNDERSTORMS TODAY UNTIL SHORTLY AFTER SUNSET ACROSS THE NORTHWEST...TO SOMETIME AROUND MIDNIGHT VICINITY OF KSUX. AIRMASS COLD ENOUGH ALOFT TO PRODUCE SMALL HAIL WITH JUST ABOUT EVERY THUNDERSTORM THRU EVENING...WITH THE POTENTIAL FOR SOME LARGER HAIL IN THE STRONGER STORMS. THE SCATTERED THUNDERSTORM ACTIVITY COULD POTENTIALLY AFFECT ANY OF OUR TAF SITES WITH BRIEF MVFR CONDITIONS...ESPECIALLY BEFORE SUNSET. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, Jun 20, 10:35 AM CDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1035 AM CDT FRI JUN 20 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1035 AM CDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS WEAK COLD FRONT PASSES THROUGH THE AREA. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...AND WIND GUSTS OF 40 TO 50 MPH. THE THREAT OF SEVERE STORMS SHOULD DIMINISH TOWARDS SUNSET. FLOODING... MINOR FLOODING WILL CONTINUE ALONG PARTS OF THE LITTLE SIOUX RIVER AROUND LINN GROVE IN NORTHWEST IOWA. THE RIVER IS EXPECTED TO FALL BELOW FLOOD STAGE BY LATE SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS AGAIN ON SATURDAY...MAINLY EAST OF A LINE FROM HURON TO LAKE ANDES SOUTH DAKOTA. SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 20, 3:08 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 7 SE HERRICK 43.04N 99.09W
06/20/2008 E0.75 INCH GREGORY SD PUBLIC
&&
TRMLocal storm report, Jun 20, 3:21 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
321 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HAIL 3 E HORNICK 42.23N 96.04W
06/20/2008 E0.75 INCH WOODBURY IA PUBLIC
&&
TRMLocal storm report, Jun 20, 3:39 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
339 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM TSTM WND DMG 1 SSW HURON 44.35N 98.23W
06/20/2008 BEADLE SD TRAINED SPOTTER
ALSO DIME SIZED HAIL COVERNING THE GROUND
&&
MJFLocal storm report, Jun 20, 3:49 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
349 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 3 ENE HORNICK 42.24N 96.04W
06/20/2008 E0.75 INCH WOODBURY IA TRAINED SPOTTER
&&
MJFLocal storm report, Jun 20, 4:57 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
457 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 4 ESE LETCHER 43.88N 98.07W
06/20/2008 E0.75 INCH SANBORN SD PUBLIC
IN ADDITION TO PENNY SIZED HAIL AND REALLY HEAVY RAIN,
WIND GUSTS ESTIMATED AT 60 MPH TOOK SOME BRANCHES DOWN.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 9:32 PM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook | 26 min |
| Jun 20, 2:47 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 43 min |
| Jun 20, 3:05 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 16 min |
| Jun 20, 4:16 PM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 29 min |
| Jun 20, 4:44 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Miner, Sanborn | 46 min |
| Jun 20, 5:51 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Lake, Moody | 39 min |
| Jun 20, 5:56 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 49 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.